Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 15, 2018, 5:18 PM EDT for Aroostook County, Maine. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 15, 2018, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 93 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:56 PM EDT | TSTM WND DMG | 4 Se New Sweden, ME | OVER A DOZEN TREES SNAPPED OR UPROOTED ALONG A THREE QUARTER MILE STRETCH OF OGREN RD, SOME BEING LARGE TREES. FLAGPOLE DOWNED AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WUUS51 KCAR 152118
SVRCAR
MEC003-152200-
/O.NEW.KCAR.SV.W.0033.180815T2118Z-180815T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
518 PM EDT WED AUG 15 2018
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northeastern Aroostook County in northern Maine...
* Until 600 PM EDT.
* At 518 PM EDT, a severe thunderstorm was located near Madawaska
Lake, or 14 miles east of Eagle Lake, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton,
Washburn, Easton, Woodland, Madawaska Lake, New Sweden, Connor,
Perham, Wade, Stockholm and Westmanland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 6779 4676 6779 4662 6795 4695 6845
4709 6828
TIME...MOT...LOC 2118Z 308DEG 24KT 4698 6829
HAIL...1.00IN
WIND...60MPH
$$
Farrar2 follow-up statements
172
WWUS51 KCAR 152143
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
543 PM EDT WED AUG 15 2018
MEC003-152200-
/O.CON.KCAR.SV.W.0033.000000T0000Z-180815T2200Z/
Aroostook ME-
543 PM EDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
At 543 PM EDT, a severe thunderstorm was located over Woodland, or 8
miles northwest of Caribou, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton, Washburn,
Easton, Woodland, Madawaska Lake, New Sweden, Connor, Perham, Wade,
Stockholm and Westmanland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 6779 4676 6779 4662 6795 4695 6845
4709 6828
TIME...MOT...LOC 2143Z 307DEG 21KT 4693 6815
HAIL...1.00IN
WIND...60MPH
$$
Farrar361
WWUS51 KCAR 152202
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
602 PM EDT WED AUG 15 2018
MEC003-152212-
/O.EXP.KCAR.SV.W.0033.000000T0000Z-180815T2200Z/
Aroostook ME-
602 PM EDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, but frequent cloud to ground lightning and heavy downpours
are still likely. Therefore, the warning has been allowed to expire.
LAT...LON 4687 6779 4676 6779 4662 6795 4695 6845
4709 6828
TIME...MOT...LOC 2202Z 308DEG 24KT 4685 6800
$$
FarrarWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:14 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 15, 4:14 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Caribou ME 414 PM EDT Wed Aug 15 2018 .SYNOPSIS... A cold front will move across the region through this evening. High pressure from the west will approach late tonight and thursday and cross the region Thursday night. Low pressure from the great lakes will cross the region later Friday through Saturday. && .NEAR TERM /THROUGH THURSDAY/... Strong to severe storms are tracking across the CWA this evening, mainly along a line from Katahdin to Limestone, but other scattered storms are noted up by the St. John Valley and into southern Piscataquis. Heavy rain remains the main threat, though storms have shown good vertical development so strong winds are not out of the question. Several SVRs and flood advisories have been issued so far. This activity will generally continue to the southeast through the evening, and should gradually diminish between sunset and midnight. Drier air will work in overnight into Thu, though some clouds will likely linger into Thu AM before clearing. Would expect the chance for some fog for coastal Downeast and the offshore waters tonight, until the front comes through around sunrise and helps clear it out. Highs may reach into the lower 80s for Downeast and the lower Penobscot Valley, with mid to upper 70s for the northern half of the CWA. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Fair conditions Thu ngt and Fri morn will give way to increasing cldnss Fri aftn as low pres from the lower great lks apchs. Shwrs and gnrl rnfl will ovrsprd the FA from the WSW Fri ngt and cont into erly sat morn before tapering to sct shwrs late Sat morn and ending from NW to SE Sat aftn. Attm, it looks like the heaviest rnfl upwards of 1.00 to 1.50 inches from this system will be across Cntrl and Downeast areas where there could be embedded tstms with hvy rnfl. N of the track of the sfc low across the Nrn areas of the FA, sig lesser rnfl amts are xpctd. Clrg skies, cooler temps, and drier conditions are xpctd Sat ngt. Temps will be abv normal Fri and Fri ngt, then slightly below avg Sat and Sat ngt. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Fair conditions and seasonal to abv seasonal temps are xpctd Sun thru Tue. The next chc of sig rnfl will be Tue ngt into Wed as another low pres system from the midwest/lower great lks area apchs the Rgn. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: Generally VFR conditions are noted across the CWA, but numerous thunderstorms are causing localized reductions to MVFR or IFR conditions, along with the expected turbulence issues. As the storms die down after 00z, most areas should return to persistent VFR conditions. Exception may be KBHB, where fog and/or low stratus may bring a reduction to IFR or perhaps even LIFR overnight. A front pushing through later tonight should clear out any fog and low stratus by Thu AM. SHORT TO LONG TERM: Mainly VFR Thu ngt and Fri with clgs and vsbys lowering to MVFR/IFR in rn ovrngt Fri into Sat morn. Conditions improve back to VFR Fri aftn and cont so thru Mon. && .MARINE... NEAR TERM: Seas will remain 2 to 4 ft tonight into Thu AM, then gradually decrease during the day Thu. S-SW'ly winds tonight will turn offshore by tomorrow morning. Winds and gusts should generally remain 15kts or less through Thursday. SHORT TO LONG TERM: No hdlns anticipated. Marine fog possible Fri ngt into Sat morn and warm and humid air again moves N ovr the cold Gulf of ME waters. Went with about 75 to 80 percent of WW3 wv ht guidance for fcst wv hts with primary wv pds ranging from 4 to 8 sec. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Kredensor Short Term...VJN Long Term...VJN Aviation...Kredensor/VJN Marine...Kredensor/VJN
Hazardous weather outlook, Aug 15, 3:49 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 349 PM EDT Wed Aug 15 2018 MEZ003>006-010-011-015>017-031-032-162000- Northern Somerset-Northern Piscataquis-Northern Penobscot- Southeast Aroostook-Central Piscataquis-Central Penobscot- Southern Penobscot-Interior Hancock-Central Washington- Southern Piscataquis-Northern Washington- 349 PM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for East Central Maine, Eastern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms will continue this afternoon into the evening. The primary threats are locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure tracking across the area will bring the risk for heavy rain from the central Highlands to Downeast Maine Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-162000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 349 PM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-002-162000- Northwest Aroostook-Northeast Aroostook- 349 PM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for Far Northern Maine. .DAY ONE...This Afternoon and Tonight. Strong thunderstorms will continue this afternoon into the evening. The primary threats are locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 15, 12:14 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Caribou ME
1214 PM EDT WED AUG 15 2018
MEZ001-151715-
Northwest Aroostook-
1214 PM EDT WED AUG 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...
At 1213 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles northwest of Madawaska to near
Dickey to near Nine-mile Bridge. Movement was east at 30 mph.
Winds up to 40 mph and half inch hail are possible with these storms.
Locations impacted include...
Fort Kent, Madawaska, Eagle Lake, Allagash, Deboullie Mountain,
Frenchville, New Canada, Nine-mile Bridge, Allagash Township, Cross
Lake, Fish River Lake, Dickey, Wallagrass, Grand Isle, Winterville,
Saint Francis, Daigle, Soldier Pond, Saint Agatha and Round Pond.
This includes the following highways...
US Highway 1 between Madawaska and Fort Kent.
State Highway 11 between Eagle Lake and Fort Kent.
LAT...LON 4736 6823 4732 6815 4731 6815 4658 6907
4665 6990 4727 6905 4726 6905 4718 6890
4724 6872 4724 6861 4729 6858 4730 6847
4728 6846 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 1613Z 258DEG 25KT 4751 6845 4668 6974
FoisySpecial weather statement, Aug 15, 1:30 PM EDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Caribou ME 130 PM EDT Wed Aug 15 2018 MEZ001>006-010-011-015>017-031-032-152000- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream, Wesley, Perry, Princeton, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 130 PM EDT Wed Aug 15 2018 ...SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON... A cold front approaching from the northwest will result in scattered showers and thunderstorms. A few storms will be capable of producing wind gusts up to 40 mph along with half inch hail. In addition, torrential downpours will be possible with any thunderstorms. Duda
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:14 PM EDT | Special Weather Statement | CAR | Aroostook | 61 min |
| Aug 15, 3:13 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 15, 3:20 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 40 min |
| Aug 15, 3:44 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 46 min |
| Aug 15, 3:54 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 15, 6:20 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.